Alert archive / Michigan / Frost Advisories in 2024

Frost Advisory 2, NWS Gaylord, MI

June 10, 202414 counties in Michigan

NWS Gaylord, MI issued this frost advisory at Jun 10, 2024, 2:38 PM EDT for 14 counties in Michigan. It took effect at Jun 11, 2024, 2:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2024, 2:38 PM EDT (18:38 UTC)
In effect from
Jun 11, 2024, 2:00 AM EDT
Expired
Jun 11, 2024, 6:01 AM EDT
In force
4 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Crawford County, MI, Emmet County, MI, Kalkaska County, MI, Mackinac County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 16 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS73 KAPX 101838
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
238 PM EDT Mon Jun 10 2024

MIZ016-017-021>023-027>029-033>035-099-110245-
/O.NEW.KAPX.FR.Y.0002.240611T0600Z-240611T1200Z/
Emmet-Cheboygan-Antrim-Otsego-Montmorency-Kalkaska-Crawford-
Oscoda-Missaukee-Roscommon-Ogemaw-Charlevoix-
Including the cities of Petoskey, Cheboygan, Mancelona, Gaylord, 
Atlanta, Kalkaska, Grayling, Mio, Lake City, Houghton Lake, 
West Branch, and Charlevoix
238 PM EDT Mon Jun 10 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures in the low to mid 30 degree range will
  result in patchy to areas of frost, primarily across interior
  northern Michigan away from the immediate lakeshores. Localized
  low-lying areas may see temperatures fall to near freezing.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ086-095-110245-
/O.NEW.KAPX.FR.Y.0002.240611T0600Z-240611T1200Z/
Western Chippewa-Western Mackinac-
Including the cities of Paradise, Trout Lake, Rudyard, Engadine, 
Naubinway, and Epoufette
238 PM EDT Mon Jun 10 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures in the low to mid 30 degree range will
  result in patchy to areas of frost, primarily away from the
  immediate lakeshores of the Great Lakes. Localized low-lying 
  areas may see temperatures fall to near freezing.

* WHERE...Western Chippewa and Western Mackinac Counties.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
391 
WWUS73 KAPX 110205
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1005 PM EDT Mon Jun 10 2024

MIZ016-017-021>023-027>029-033>035-099-111015-
/O.CON.KAPX.FR.Y.0002.240611T0600Z-240611T1200Z/
Emmet-Cheboygan-Antrim-Otsego-Montmorency-Kalkaska-Crawford-
Oscoda-Missaukee-Roscommon-Ogemaw-Charlevoix-
Including the cities of Petoskey, Cheboygan, Mancelona, Gaylord, 
Atlanta, Kalkaska, Grayling, Mio, Lake City, Houghton Lake, 
West Branch, and Charlevoix
1005 PM EDT Mon Jun 10 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ086-095-111015-
/O.CON.KAPX.FR.Y.0002.240611T0600Z-240611T1200Z/
Western Chippewa-Western Mackinac-
Including the cities of Paradise, Trout Lake, Rudyard, Engadine, 
Naubinway, and Epoufette
1005 PM EDT Mon Jun 10 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Western Chippewa and Western Mackinac Counties.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
397 
WWUS73 KAPX 110625
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
225 AM EDT Tue Jun 11 2024

MIZ016-017-021>023-027>029-033>035-099-111200-
/O.CON.KAPX.FR.Y.0002.000000T0000Z-240611T1200Z/
Emmet-Cheboygan-Antrim-Otsego-Montmorency-Kalkaska-Crawford-
Oscoda-Missaukee-Roscommon-Ogemaw-Charlevoix-
Including the cities of Petoskey, Cheboygan, Mancelona, Gaylord, 
Atlanta, Kalkaska, Grayling, Mio, Lake City, Houghton Lake, 
West Branch, and Charlevoix
225 AM EDT Tue Jun 11 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ086-095-111200-
/O.CON.KAPX.FR.Y.0002.000000T0000Z-240611T1200Z/
Western Chippewa-Western Mackinac-
Including the cities of Paradise, Trout Lake, Rudyard, Engadine, 
Naubinway, and Epoufette
225 AM EDT Tue Jun 11 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Western Chippewa and Western Mackinac Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
613 
WWUS73 KAPX 111001
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
601 AM EDT Tue Jun 11 2024

MIZ016-017-021>023-027>029-033>035-086-095-099-111115-
/O.CAN.KAPX.FR.Y.0002.000000T0000Z-240611T1200Z/
Emmet-Cheboygan-Antrim-Otsego-Montmorency-Kalkaska-Crawford-
Oscoda-Missaukee-Roscommon-Ogemaw-Western Chippewa-
Western Mackinac-Charlevoix-
Including the cities of Petoskey, Cheboygan, Mancelona, Gaylord, 
Atlanta, Kalkaska, Grayling, Mio, Lake City, Houghton Lake, 
West Branch, Paradise, Trout Lake, Rudyard, Engadine, Naubinway, 
Epoufette, and Charlevoix
601 AM EDT Tue Jun 11 2024

...FROST ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Jun 10, 2:36 PM EDT, 2 minutes earlier. Its key messages:

  • Seasonably cool, with at least some frost expected tonight.
  • There is potential for thunderstorms Wednesday night through Thursday night.
Area forecast discussion, Jun 10, 2:36 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
236 PM EDT Mon Jun 10 2024

.KEY MESSAGES...

- Seasonably cool, with at least some frost expected tonight.

- There is potential for thunderstorms Wednesday night through
Thursday night.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 235 PM EDT Mon Jun 10 2024

Pattern Synopsis/Forecast: Amplified pattern across the CONUS this
afternoon with troughing over New England down into the southeastern
U.S. Ridge axis currently upstream across the central Plains into
Manitoba/northern Ontario. Canada originated high pressure that's
currently situated over MN/WI will drift east this evening...
becoming centered squarely overhead tonight. By late tomorrow,
shortwave troughing is expected to be trekking across the northern
tier of the country with attendant low pressure over southern
Canada. This wave will eventually drive increased low-end shower
chances locally Tuesday night.

Forecast Details: Sun-filled skies across northern Michigan this
afternoon with high temperatures back into the 60s across the
majority of the area. Some northwest breeziness lingers through
sunset with calm winds and clear skies anticipated overnight as
aforementioned high pressure parks overhead -- ideal radiational
cooling setup for an excellent nocturnal temperature response. Still
expecting much of the interior to fall into the mid-upper 30s with
some the typically cooler areas perhaps dipping to near 30 degrees.
Will go ahead with a frost advisory in those typically cooler
counties with the highest likelihood for frost away from the Great
Lakes shorelines -- and while not every location within the advisory
counties will see frost tonight, given that it's nearly mid-June,
feel that even a smattering of locations sub-36 degrees is enough to
warrant taking precaution. Coastal areas likely to remain a few
degrees warmer, and while frost is unlikely in these areas, low-
lying spots even several miles inland from the coasts may see
localized/patchy frost in typically colder/susceptible areas.

A sunny and chilly start to Tuesday, although temperatures rebound
nicely into the 70s for most with sunshine becoming more filtered
during the afternoon as high clouds gradually increase from the
west.&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 235 PM EDT Mon Jun 10 2024

A weak moisture starved cold front traverses the region Tuesday
night. Showers will likely be approaching northern Michigan from the
west but the loss of diurnal heating is expected to weaken this
activity. Could either see showers totally fizzling out or possibly
surviving as light scattered rain showers or sprinkles but it
shouldn't be much of anything either way. Weak high pressure likely
leaves Wednesday rain free. A weak area of low pressure (to the
north) and an associated cold front will bring renewed rain shower
and possibly thunderstorm chances to the region later Wednesday
night on into Thursday night. The timing of this system will
determine the amount of instability and subsequent strength/coverage
of storms given the expected increasing wind fields (question is
whether the timing will coincide with peak heating). Cooler and rain
free conditions are then expected to return for Friday. Increasing
ridging this weekend into early next week is expected to lead to
much warmer temperatures and possibly showers and storms (mainly
Sunday into Monday). Some spots in northern lower could approach the
90 degree mark Sunday and possibly even hit the low and mid 90s by
early next week depending upon the amount of convective
activity/cloud cover.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 103 PM EDT Mon Jun 10 2024

VFR through the period with some lingering northwest gustiness this
afternoon giving way to calm winds overnight as high pressure
settles overhead. Some wisps of high clouds increase toward the
very tail end of the TAF period.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 8 AM EDT Tuesday for MIZ016-017-
     021>023-027>029-033>035-086-095-099.
MARINE...None.

&&

SHORT TERM...MJG
LONG TERM...AJS
AVIATION...MJG
Hazardous weather outlook, Jun 10, 3:09 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
309 AM EDT Mon Jun 10 2024

MIZ016>018-020>036-041-042-086>088-095>099-111200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
309 AM EDT Mon Jun 10 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Some frost is expected tonight, especially across inland areas of
northern lower and eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms at times Wednesday night
through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-111200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
309 AM EDT Mon Jun 10 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms at times Wednesday night
through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Frost Advisories in Michigan, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.